Diabetic ketoacidosis found to be a side effect.
A treatment previously prescribed for people with type 1 diabetes is no longer recommended after concerns were raised about possible side effects.
AstraZeneca, in agreement with the European Medicines Agency and the MHRA, recently advised the change to healthcare professionals in a statement.
Around 8% of people with diabetes in the UK have type 1 diabetes - caused when the level of glucose (sugar) in the person’s blood is too high because their body cannot produce enough insulin. Daily injections of insulin are needed to keep a person’s blood glucose levels under control.
In the statement AstraZeneca said: “Dapagliflozin 5mg is no longer authorised for the treatment of patients with type 1 diabetes and should no longer be used in this population.
“The removal of the T1DM indication is not due to any safety concern for dapagliflozin in any indication.
“Diabetic ketoacidosis (DKA) is a known side effect of dapagliflozin. In type 1 diabetes studies with dapagliflozin, DKA was reported with common frequency (in at least 1 per 100 patients).
“Additional risk minimisation measures for healthcare professionals and patients, implemented to mitigate the risk of DKA with the use of dapagliflozin in T1DM, will no longer be available.
“Discontinuation of dapagliflozin in patients with T1DM must be made by or in consultation with a physician specialised in diabetes care and be conducted as soon as clinically practical.
“After stopping dapagliflozin treatment, frequent blood glucose monitoring is recommended, and the insulin dose should be increased carefully to minimise the risk of hypoglycaemia.”
Bethany Kelly, Diabetes Specialist Nurse at Wiltshire Health and Care and member of the DRWF Editorial Advisory Board, said: “Dapagliflozin is a drug from the class SGLT2 inhibitors, which we commonly use in people with type 2 diabetes. They work via the kidney, increasing the amount of glucose that is excreted in urine. They have been around for 10years and achieved the licence for use in those with type 1 diabetes a few years ago. Some people may have been using it with support from their specialist teams.
“It is important again to highlight, there were no safety concerns in the use of it in those with type 1 diabetes, and so those who are taking it, should consult with the diabetes specialist team or GP before stopping completely or without any support. They should also be aware of the potential need for increased insulin requirements”